Kansas, 2006Winter Storm and Winter Weather in Kansas, November 29, 2006
November 29, 2006 · NWS TOP · 13 events in 12 counties and zones
Arctic air followed very mild weather. Then a storm system moved into the plains and dropped a mixture of snow, sleet, freezing rain and freezing drizzle.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 14
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air followed very mild weather. Then a storm system moved into the plains and dropped a mixture of snow, sleet, freezing rain and freezing drizzle. Numerous non-injury accidents occurred including a school bus in the Topeka area that slid off the road. One indirect fatality occurred with the icy conditions on the Kansas Turnpike just east of Topeka.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 29, 4:22 AM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Nov 29, 4:22 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
422 AM CST WED NOV 29 2006
.DISCUSSION...
EARLY THIS MORNING A SHALLOW ARCTIC AIRMASS WAS PUSHING SOUTH ACROSS
EASTERN KS. TEMPERATURES AT 200 AM WERE ALREADY IN THE MID 20S
ACROSS THE NORTHWEST COUNTIES. TEMPERATURES WERE IN THE MID 60S JUST
SOUTH OF THE FRONT ACROSS SOUTHEAST KS.
BOTH THE GFS AND NAM ARE IN GOOD AGREEMENT BRINGING THE FRONT
SOUTHWARD INTO NORTHERN OK BY THIS AFTERNOON. THE 00Z NAM WAS A
BIT FASTER BRINGING THE FRONT SOUTH ACROSS THE CWA...AND SURFACE
OBSERVATIONS SEEM TO BE FITTING WELL WITH THE NAM FORECAST.
THEREFORE I WILL KEEP TODAYS HIGHS AT 12Z THIS MORNING WITH
TEMPERATURES FALLING THROUGH THE DAY AS STRONG LOW-LEVEL CAA
DEVELOPS NORTH OF THE FRONT. AN UPPER LEVEL TROUGH ACROSS THE GREAT
BASIN REGION WILL DIG SOUTHEAST INTO CO AND NORTHERN NM THIS
EVENING. AHEAD OF THE 5H TROUGH THE 850MB WINDS WILL REMAIN FROM THE
SOUTH-SOUTHWEST AND WILL TRANSPORT GULF MOISTURE NORTHWARD ACROSS
EASTERN COUNTIES OF THE CWA TODAY AND TONIGHT. THE RESULTING
ISENTROPIC LIFT WILL CAUSE AREAS OF PRECIPITATION TO DEVELOP THIS
MORNING ACROSS THE CENTRAL AND EASTERN COUNTIES. ALSO 850MB TO 700MB
FRONTOGENETICAL FORCING WILL PROVIDE LIFT. AS SURFACE TEMPERATURES
FALL BELOW FREEZING THIS MORNING...THE RAIN WILL BECOME FREEZING
RAIN. FORECAST SOUNDINGS SHOW THE COLD AIR WILL BE DEEP ENOUGH
ACROSS THE CENTRAL COUNTIES THAT THE FREEZING RAIN WILL BE MIXED
WITH SLEET. BOTH THE NAM AND GFS HAVE THE GREATEST QPF OCCURING
ALONG AND SOUTH OF I-35. FCST SOUNDINGS SHOW A WARM LAYER OF AIR AT
THE 830MB LEVEL TO REMAIN ABOVE 3 DEG C THROUGH 03Z...THUS THE
POTENTIAL EXIST FOR ICE ACCUMULATIONS OF 0.25 INCHES OR MORE.
THEREFORE I ISSUED A WINTER STORM WARNING FOR THIS AFTERNOON AND
TONIGHT FOR AREAS SOUTH OF AN EMPORIA...TO OSAGE CITY TO LAWRENCE
LINE. SINCE THE FREEZING RAIN WILL BEGIN TO MIX WITH SLEET THIS
EVENING AND EVENTUALLY TO SNOW AFTER MIDNIGHT I WENT WITH THE WINTER
STORM WARNING INSTEAD OF AN ICE STORM WARNING. THOUGH I THINK THE
BIGGEST THREAT WILL BE ICE ACCUMULATIONS ON ELECTRIC WIRES AND
TREES. NORTH WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH WILL MAY
HELP TO SNAP TREE LIMBS AND POWER LINES IN AREAS WHERE ICE
ACCUMULATES. I ALSO ISSUED A WINTER WEATHER ADVISORY EAST OF AN
ABILENE TO MARYSVILLE LINE. MINOR ICE AND SLEET ACCUMULATIONS IN THE
CENTRAL AND NORTHEAST COUNTIES MAY CREATE SLICK DRIVING CONDITIONS
DURING THE AFTERNOON AND EVENING HOURS. THE WESTERN COUNTIES MAY SEE
SOME LIGHT FREEZING DRIZZLE THIS MORNING WITH SLEET AND SNOW SHOWERS
THIS AFTERNOON AND EVENING. ATTM THE BEST MOISTURE SHOULD REMAIN
EAST OF THE WESTERN COUNTIES...THOUGH THIS MAY CHANGE IF THE UPPER
TROUGH IS A BIT SLOWER AND THE 850MB MOISTURE MOVES NORTHWARD ACROSS
CENTRAL KS.
THE 5H TROUGH WILL DIG SOUTHEAST INTO OK AND NORTH TX ON THURSDAY.
MOST OF THE MOISTURE WILL SHIFT EAST OF THE CWA ACROSS EASTERN
OK...NORTHEAST ACROSS SOUTHWEST MO AND AR. THE UPPER TROUGH WILL
THEN LIFT NORTHEAST INTO SOUTHERN MO THURSDAY NIGHT. THE CURRENT
FORECAST TRACK SHOULD KEEP THE HEAVIER SNOW SOUTH AND EAST OF THE
CWA. MAY BE A HEAVY SNOWFALL OF SIX OR MORE INCHES FOR PORTIONS OF
NORTHEAST OK...NORTHEAST INTO CENTRAL MO THURSDAY AFTERNOON AND
EVENING. THOUGH IF THE UPPER LOW SHOULD LIFT NORTHEAST FARTHER WEST
ACROSS SOUTHEAST KS...THE HEAVY SNOW COULD MOVE NORTHEAST ACROSS THE
EASTERN COUNTIES OF THE CWA. ATTM IM LESS THAN 30 PERCENT CERTAIN
OF THE MORE WESTERN TRACK THEREFORE I WILL NOT ISSUE A WINTER STORM
WATCH FOR THURSDAY AFTERNOON AND NIGHT...THOUGH LATER SHIFTS WILL
NEED TO MONITOR THE NEXT FEW MODEL RUNS. WE COULD SEE SOME LIGHT
SNOW SHOWERS THURSDAY AND THURSDAY NIGHT ACROSS THE SOUTHEAST AND
EAST CENTRAL COUNTIES OF THE CWA AS RESISUAL MOSITURE WRAPS
SOUTHWEST...AND SOUTH ACROSS THE SOUTH CENTRAL MO 5H LOW.
TEMPERATURES WILL STRUGGLE INTO THE MID TO UPPER 20S FOR HIGHS ON
THURSDAY. LOW TEMPERATURES WILL BE IN THE TEENS ACROSS THE CWA
THURSDAY NIGHT AND FRIDAY.
HIGH TEMPERATURES WILL SLOWLY WARM INTO THE 40S EARLY NEXT WEEK AS
THE COLD ARCTIC AIR SHIFTS EAST OF THE REGION. THE EXTENDED FORECAST
LOOKED GOOD AND NO CHANGES WERE MADE.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THIS
AFTERNOON THROUGH TONIGHT SOUTHEAST OF AN EMPORIA...TO OSAGE
CITY...TO LAWRENCE LINE. WINTER WEATHER ADVISORY THIS AFTERNOON
THROUGH TONIGHT SOUTHEAST AN ABILENE TO MARYSVILLE LINE AND
NORTHWEST OF THE WINTER STORM WARNING.
&&
Hazardous weather outlook, Nov 29, 9:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
951 AM CST WED NOV 29 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-301200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
951 AM CST WED NOV 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST OF THE
TURNPIKE THIS MORNING.
THE MOST SIGNIFICANT THREAT OF HAZARDOUS WEATHER WILL BE IN THE
FORM OF FREEZING RAIN AND SLEET TODAY AND TONIGHT OVER NORTHEAST
AND EAST CENTRAL AREAS.
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH EARLY THURSDAY
MORNING ALONG AND SOUTHEAST OF A LINE FROM MARYSVILLE TO ABILENE.
A WINTER STORM WARNING IS ALSO IN EFFECT THROUGH EARLY THURSDAY
MORNING ALONG AND SOUTHEAST OF A LAWRENCE TO EMPORIA LINE. THIS
INCLUDES THE TOPEKA...LAWRENCE...EMPORIA AND OTTAWA AREAS. ALTHOUGH
SOME LIGHT FREEZING DRIZZLE IS EXPECTED WEST OF HIGHWAY 77...IT IS
NOT EXPECTED TO ACCUMULATE AS MUCH AS AREAS TO THE EAST.
FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO DEVELOP IN THE
ADVISORY AREAS THIS AFTERNOON...AND MAY BRING A THIN COAT OF ICE
ON ROADWAYS AND EXPOSED SURFACES. SLEET AND SNOW MAY ALSO MIX IN
LATER IN THE DAY THEN CHANGE OVER TO LIGHT SNOW SHOWERS LATE
TONIGHT. IN AREAS IN THE WINTER STORM WARNING...UP TO A QUARTER
INCH OF ICE ACCUMULATION IS POSSIBLE THIS AFTERNOON AND
OVERNIGHT...WITH A CHANGEOVER TO SLEET THEN SNOW AFTER MIDNIGHT.
NORTH WINDS WILL ALSO BE IN THE 15 TO 25 MPH RANGE WHICH COULD
INCREASE THE LIKELIHOOD OF POWER LINE AND TREE DAMAGE WHERE ICE
ACCUMULATES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE ACROSS EAST CENTRAL KANSAS THURSDAY THROUGH
EARLY FRIDAY MORNING. SOME ACCUMULATIONS ARE POSSIBLE. STAY TUNED
FOR UPDATES ON SNOW AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Winter Storm, Anderson
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Ice and sleet accumulations up to a half inch brought very hazardous conditions.
Winter Storm, Coffey
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Coffey forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Ice and sleet accumulations up to a half inch brought very hazardous conditions.
Winter Storm, Franklin
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Franklin forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Ice and sleet accumulations of up to a half inch brought very hazardous conditions.
Winter Weather, Shawnee
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Shawnee forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 12 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Winter Weather, Douglas
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Winter Weather, Wabaunsee
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Winter Weather, Lyon
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Winter Weather, Douglas
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Winter Weather, Osage
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Winter Weather, Pottawatomie
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Winter Weather, Jackson
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Winter Weather, Jefferson
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Winter Weather, Morris
- When
- November 29, 11:00 AM CST to 9:00 PM CST
- Where
- Morris forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Missouri, November 29 to 30, 20062 deaths · 129 injured · $112 million · 29 events
- Winter Storm in Texas, November 29 to 30, 2006109 injured · $40,000 · 11 events
- Dense Fog in Maryland, November 29, 20061 death · 11 events
- Heavy Snow and Winter Weather in Texas, November 29 to 30, 20063 injured · $1.5 million · 25 events
- Winter Storm in Oklahoma, November 29 to 30, 2006$1.0 million · 24 events
- Blizzard and Winter Storm in Oklahoma, November 29 to 30, 200648 events
- Winter Storm in Illinois, November 29 to 30, 20063 injured · 17 events
- High Wind in California, November 29, 2006$60,000 · 63 kt wind · 3 events
- Ice Storm in Kansas, November 29, 20062 injured · $18,000 · 6 events
- Ice Storm in Missouri, November 29, 200628 events
- Ice Storm in Iowa, November 29, 2006$25,000 · 5 events
- Winter Storm in Illinois, November 29 to 30, 200623 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5104, 5105, 5107, 5134, 5135, 5136, 5138, 5139, 5140, 5141, 5142, 5143, 5144.